Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Midland/Odessa, TX

June 2, 2019Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 2, 2019, 7:28 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2019, 7:28 PM CDT (00:28 UTC)
Expired
Jun 2, 2019, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 232 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted.

173 
WGUS54 KMAF 030028
FFWMAF
TXC043-243-377-030330-
/O.NEW.KMAF.FF.W.0016.190603T0028Z-190603T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
728 PM CDT Sun Jun 2 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Western Brewster County in southwestern Texas...
  Southeastern Jeff Davis County in southwestern Texas...
  Northeastern Presidio County in southwestern Texas...

* Until 1030 PM CDT.

* At 727 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen and an additional one to two inches is 
  expected. Flash flooding is expected to begin shortly or may 
  already be occurring.

* Some locations that will experience flooding include...
  Alpine, Marfa, Fort Davis, Bloys Camp, Alpine-Casparis Municipal
  Airport, Davis Mountains State Park, McDonald Observatory, Camp
  Mitre Peak, Marfa Municipal Airport, Black Mountain, Paisano Pass,
  Indian Lodge, Fort Davis National Historical Site and Buffalo Trail
  Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3081 10391 3020 10346 3022 10444 3081 10444

$$

10
1 follow-up statement
376 
WGUS74 KMAF 030152
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
852 PM CDT Sun Jun 2 2019

TXC043-030202-
/O.CAN.KMAF.FF.W.0016.000000T0000Z-190603T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brewster TX-
852 PM CDT Sun Jun 2 2019

...THE FLASH FLOOD WARNING FOR WESTERN BREWSTER COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3081 10391 3066 10381 3022 10381 3022 10444
      3081 10444

$$

TXC243-377-030330-
/O.CON.KMAF.FF.W.0016.000000T0000Z-190603T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-Presidio TX-
852 PM CDT Sun Jun 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTH CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES...

At 852 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Marfa, Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains
State Park, Marfa Municipal Airport, Black Mountain, Indian Lodge,
Fort Davis National Historical Site, Paisano Pass and Buffalo Trail
Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3081 10391 3066 10381 3022 10381 3022 10444
      3081 10444

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:17 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 2, 6:17 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Sun Jun 2 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Concerns for the evening are the potential for storms/severe
storms to impact CNM/HOB/PEQ/FST. For now we have mostly left
TEMPO groups for 02Z-06Z window. MVFR CIGS are possible at MAF
around sunrise/shortly after sunrise.

&&

.PREV DISCUSSION... /issued 215 PM CDT Sun Jun 2 2019/

DISCUSSION...
A deep upper low remains nearly stationary over southern
California and Nevada this afternoon leaving our CWA under
southwesterly flow. This, combined with afternoon heating and low
level moisture will again cause scattered severe thunderstorms to
develop mainly west of the Pecos River though an eastward shift in
the upper ridge axis may allow for storms to move farther east
than seen yesterday. Large hail will be the primary threat with a
lower strong wind/tornado threat. Tomorrow will be much like today
with environmental conditions little changed, then the storm
threat shifts east to the Permian Basin Tuesday and Tuesday night
as the upper low finally moves east across the western U.S. and
into the Great Plains. Temperatures will be below normal these
next several days due to abundant cloud cover and rainfall.

Rain chances diminish Wednesday with the passage of the upper
trough. 500mb heights rise from 585dam Thursday to 594dam Sunday
as the high centered over northern Mexico amplifies into the South
Plains. This begins a much warmer end to the week with highs
reaching well into the 90s across much of the area and even some
triple digits in the Pecos River and Rio Grande valleys.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  86  68  84 /  40  30  40  60
Carlsbad                       66  91  66  90 /  60  40  60  40
Dryden                         72  88  72  88 /  50  30  40  50
Fort Stockton                  69  87  69  87 /  50  30  40  50
Guadalupe Pass                 64  84  62  83 /  60  40  60  40
Hobbs                          64  86  64  85 /  60  30  60  50
Marfa                          60  84  60  85 /  70  40  60  50
Midland Intl Airport           69  87  68  86 /  40  30  40  50
Odessa                         68  87  67  86 /  50  30  40  50
Wink                           69  90  68  89 /  50  30  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 2, 2:09 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 2 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sun Jun 2 2019 /109 PM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms, some severe, will be possible
through tonight. Large hail, damaging winds, frequent lightning,
locally heavy rainfall, and an isolated tornado will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico Tuesday and Wednesday. The
best chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely be early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 5:43 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Sun Jun 2 2019

TXZ276-279-281-022315-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
543 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Persimmon Gap, or 31 miles northwest of Panther
Junction, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and east central Presidio Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2956 10345 2951 10377 2985 10408 2997 10331
TIME...MOT...LOC 2243Z 167DEG 15KT 2968 10353

10
Special weather statement, Jun 2, 5:44 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Sun Jun 2 2019

TXZ279-282-022315-
Central Brewster County TX-Lower Brewster County TX-
544 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 615
PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Persimmon Gap, or 30 miles northeast of Panther
Junction, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Persimmon Gap, Big Bend National Park and Santiago Peak.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2944 10322 2987 10339 2991 10269 2967 10270
      2963 10274 2960 10274 2960 10277 2955 10277
      2952 10281 2949 10280 2945 10283 2941 10283
      2940 10281 2938 10284
TIME...MOT...LOC 2244Z 167DEG 20KT 2966 10286

10
Special weather statement, Jun 2, 6:47 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT Sun Jun 2 2019

TXZ275-276-281-030015-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
647 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 715
PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Presidio, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Presidio, Chinati Mountains, Adobes, Shafter and Presidio Lely
International Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3009 10454 2979 10407 2952 10435 2963 10448
      2964 10451 2965 10451 2968 10454 2969 10453
      2970 10455 2974 10456 2974 10455 2975 10457
      2977 10457 2991 10467
TIME...MOT...LOC 2347Z 198DEG 15KT 2972 10434

10
Special weather statement, Jun 2, 6:48 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
548 PM MDT Sun Jun 2 2019

NMZ028-030015-
Eddy County Plains NM-
548 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
615 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hope, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Artesia Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10445 3279 10445 3284 10483 3296 10483
TIME...MOT...LOC 2348Z 273DEG 19KT 3295 10473

80
Special weather statement, Jun 2, 7:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 PM MDT Sun Jun 2 2019

NMZ028-029-033-030045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
618 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maljamar, or 23 miles west of Lovington, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maljamar.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3274 10342 3283 10384 3297 10382 3297 10377
      3302 10376 3306 10344
TIME...MOT...LOC 0018Z 267DEG 20KT 3292 10375

80
Local storm report, Jun 2, 7:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
723 PM CDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             18 NW MARFA             30.49N 104.24W
06/02/2019  E1.50 INCH       Jeff Davis         TX   TRAINED SPOTTER

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio49 min
Jun 2, 7:31 PM CDTSpecial Weather StatementMAF29 min
Jun 2, 7:39 PM CDTSpecial Weather StatementMAFCulberson36 min
Jun 2, 8:02 PM CDTSpecial Weather StatementMAFJeff Davis28 min
Jun 2, 8:43 PM CDTSevere Thunderstorm WarningMAFGaines62 min
Jun 2, 8:49 PM CDTSpecial Weather StatementMAF41 min
Jun 2, 10:40 PM CDTAreal Flood AdvisoryMAFGaines2 hr
Jun 2, 10:43 PM CDTSpecial Weather StatementMAFGaines47 min
Jun 2, 10:45 PM CDTSevere Thunderstorm WarningMAFGaines60 min
Jun 2, 10:51 PM CDTFlash Flood WarningMAFGaines114 min
Jun 2, 11:34 PM CDTSpecial Weather StatementMAFDawson41 min
Jun 2, 11:35 PM CDTSpecial Weather StatementMAFAndrews40 min
Jun 2, 11:48 PM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Jun 3, 12:15 AM CDTAreal Flood AdvisoryMAFPecos, Terrell2 hr
Jun 3, 12:20 AM CDTSpecial Weather StatementMAFBorden, Howard, Martin, Scurry55 min
Jun 3, 12:37 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin113 min
Jun 3, 1:18 AM CDTSpecial Weather StatementMAFGlasscock, Howard, Mitchell, Scurry57 min
Jun 3, 1:42 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry2 hr
Jun 3, 6:26 PM CDTRiver Flood WarningMAFBrewster13 hr
Jun 3, 6:37 PM CDTSpecial Weather StatementMAFCulberson38 min
Jun 3, 6:59 PM CDTSpecial Weather StatementMAF46 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.